Alert archive / Vermont / Special Weather Statements in 2021
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Jan 20, 2021, 12:42 PM EST for Chittenden County, Vermont. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2021, 12:42 PM EST (17:42 UTC)
- Expired
- Jan 20, 2021, 1:30 PM EST
- In force
- 48 min
- Issued by
- NWS Burlington, VT
County Chittenden County, VT
The radar
The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684 WWUS81 KBTV 201742 SPSBTV Special Weather Statement National Weather Service Burlington VT 1242 PM EST Wed Jan 20 2021 NYZ035-VTZ005-008-009-017-018-201830- Eastern Essex-Eastern Chittenden-Western Chittenden-Washington-Western Addison-Eastern Addison- 1242 PM EST Wed Jan 20 2021 ...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN ESSEX... NORTHWESTERN ADDISON...SOUTHERN CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES... At 1241 PM EST...an area of heavy snow was over Shelburne...moving southeast at 20 mph. Locations impacted include... Vergennes, South Burlington, Burlington, Essex, Willsboro, Ferrisburg, Charlotte, Waltham, Bristol, Monkton Ridge, Monkton, Monkton Boro, Williston, New Haven, Bolton, Richmond, Mt. Philo State Park, Hinesburg, St. George and Huntington. This includes Interstate 89 between mile markers 69 and 79, and between mile markers 83 and 87. * visibilities will drop quickly to less than a mile in this area of heavy snow. * sudden and brief snowfall rates of 1 to 2 inches per hour are possible in this area of heavy snow. LAT...LON 4437 7352 4449 7340 4439 7281 4404 7314 TIME...MOT...LOC 1741Z 302DEG 15KT 4436 7328 $$ Clay
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jan 20, 12:31 PM EST, 11 minutes earlier.
Area forecast discussion, Jan 20, 12:31 PM EST, 11 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1231 PM EST Wed Jan 20 2021 .SYNOPSIS... Light snowfall will continue across the western slopes of the Adirondack and Green Mountains through this afternoon. An upper level disturbance will bring snow showers back to the region on Thursday and again on Friday. Cooler and drier weather follows this disturbance this weekend with near to slightly below normal temperatures continuing through the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 1203 PM EST Wednesday...The heaviest snow has begun to shift into New Hampshire as of noon with light snow continuing across much of the North Country. The back edge of the light snow is pushing through Massena at this time and a steady end of snowfall will continue from west to east this afternoon. In the mean time, light snow will continue with additional accumulations up to an inch likely across much of the region. Previous Discussion...Upper level trough and shortwave energy pushes across our region this afternoon and will see an increase in snow shower coverage during that timeframe. Low level flow will also become favorable for upslope snow showers, especially northwest facing slopes of the Dacks and Northern Greens. Light snow accumulation, above 1500 ft should be around one to two inches, an isolated three inch total would not be surprising. Light snow across the rest of our area should be around a half an inch to an inch. Temperatures will be falling through the day with max temps already achieved across the area. Snow showers will come to an end later this evening, and will only have a brief break in the action before more snow showers moves into the St Lawrence valley during the overnight hours. Surface high pressure ridging, though only brief, will help temperatures to drop sharply tonight, and mins will mainly be in the single digits across our area. Another clipper low will be approaching the region from the Northern Great Lakes region, passing north of our forecast area Thursday into Thursday night. Light snow showers spread into our area by early Thu morning. Not a lot of moisture associated with this system, though good upper level forcing. Will have decently strong channeled flow, southerly across VT and more southwesterly over N NY. Channeled flow will help to push max temps into the upper 20s to lower 30s in the Champlain and St Lawrence valleys, mainly mid 20s elsewhere. Best chance for snow on Thursday will be in our Northern New York zones. From late tonight through Thursday generally a half an inch to two inches of snow can be expected. These two periods are the start of a prolonged period of light snowfall. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 352 AM EST Wednesday...A weakening low pressure system moving from Ontario into Quebec will bring continued light snow showers to the area Thursday night through Friday night. As the center of the low moves to southwestern Quebec on Thursday night, will see a slight increase in moisture, though progged PW values only around a quarter inch show the limited moisture associated with continental system. Nonetheless, will be able to squeeze out some meager snow, with total snowfall amounts from Thursday night through Friday night generally 1-3 inches over the northern Adirondacks and higher elevations of northern Vermont. Southern and central Vermont along with the Saint Lawrence, Champlain, and Connecticut Valleys will see a dusting to an inch. As the system departs to our east Friday night, northerly flow will become established over the region, marking a transition to a colder stretch of weather. Lows Friday night will be in the single digits to low teens. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 352 AM EST Wednesday...Saturday morning will start with a few lingering light snow showers over the mountains, but as the day progresses snow showers will come to an end. The North Country will be on the southeastern periphery of a Canadian high pressure system, which will result in persistent northerly flow through the remainder of the weekend that will introduce below- normal temperatures. Highs Saturday and Sunday will be in the teens, lows will fall to a few degrees above or below zero. Conditions will also be quite breezy, especially Saturday afternoon when gusts will be in the 10 to 20 mph range. This will allow wind chills to stay near or below zero for much of the day, so bundle up if heading outside. Sunday will be less breezy as the high shifts closer to our area and the pressure gradient weakens, and wind chills between 0 and 10 deg F can be expected. Models continue to diverge on the forecast going into the next work week as a low pressure system originating in the southern Plains tracks eastward. The track of the low as it heads to the East Coast remains somewhat questionable, with the ECMWF and the CMC continuing to keep the system shunted to our south by strong Canadian high pressure while the deterministic GFS shows the system tracking further north and into our area. Little changes to our overall forecast as we continue to favor the drier solutions of the ECMWF and CMC models, but kept in some slight chance (15 to 25%) PoPs for late Monday into Tuesday in case the system does trend north. If we did see precipitation associated with the system, it would most likely be in the form of some light snow, but stay tuned as the forecast continues to evolve. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday...Highly variable aviation conditions across the airspace this afternoon as squall-like snow bands continue to move across the area. For the next several hours, IFR will be the prevailing category for VT terminals as these snow bands move through with intermittent LIFR visibilities is any heavier snow bands. Elsewhere, across NY, mainly VFR is expected with brief MVFR snow/ceilings at KSLK & KPBG through 20-23z. Towards 00z, all sites should improve to VFR as high pressure very briefly moves in. Snow showers and MVFR conditions will return to the airspace towards 10z Thursday and persist throughout the day. Winds will be out of the west/northwest at 5 to 15 kt this afternoon, becoming light and variable overnight before switching out of the south tomorrow around 10 kt. Outlook... Thursday Night: Mainly VFR, with areas MVFR possible. Chance SHSN. Friday: Mainly VFR, with local MVFR possible. Chance SHSN. Friday Night: Mainly VFR, with areas MVFR possible. Chance SHSN. Saturday: Mainly VFR, with areas MVFR possible. Slight chance SHSN. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Clay/Neiles SHORT TERM...Duell LONG TERM...Duell AVIATION...LaRocca
Hazardous weather outlook, Jan 20, 3:18 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 318 AM EST Wed Jan 20 2021 NYZ026>028-031-034-035-VTZ001>012-016>019-210830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 318 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ029-030-087-210830- Southeastern St. Lawrence-Southern Franklin- Southwestern St. Lawrence- 318 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A weak upper level disturbance will cross north of our forecast area Thursday night into Friday. Most of the area will see light intermittent snowfall with this system, from early Thursday morning through late Friday night. A band of lake effect snow will develop Thursday night into Friday in westerly flow behind this feature. An additional one to four inches of lake effect snow is anticipated, mainly in Southern St Lawrence County. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 20, 8:16 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
816 AM EST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM SNOW 2 SSW EDEN 44.67N 72.56W
01/20/2021 M6.0 INCH LAMOILLE VT TRAINED SPOTTER
FELL OVER THE LAST 2 TO 3 HOURS.
&&
EVENT NUMBER BTV2100292
CLAYSpecial weather statement, Jan 20, 8:21 AM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
821 AM EST Wed Jan 20 2021
NYZ028-030-031-034-035-VTZ001-002-005-006-016-017-201400-
Eastern Clinton-Southern Franklin-Western Essex-Western
Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-Lamoille-
821 AM EST Wed Jan 20 2021
...AN AREA OF HEAVY SNOW WILL AFFECT CLINTON...EAST CENTRAL
FRANKLIN...NORTHERN ESSEX...WEST CENTRAL LAMOILLE...GRAND ISLE...
NORTHERN CHITTENDEN AND FRANKLIN COUNTIES...
At 820 AM EST...an area of heavy snow was along a line extending from
near Swanton Village to near Beekmantown to near Madawaska...and
moving southeast at 15 mph.
Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Burlington, Lake
Placid, South Burlington, Saranac Lake, Peru, Beekmantown, Schuyler
Falls, Chazy, Saranac, Enosburg Falls, Wilmington, Franklin,
Westford, Colchester, Sheldon, Georgia, Au Sable Forks and Grand
Isle.
This includes Interstate 89 between mile markers 90 and 129.
* visibilities will drop quickly to less than a half mile in this
area of heavy snow.
* sudden and brief snowfall rates of 1 to 2 inches per hour are
possible in this area of heavy snow.
LAT...LON 4501 7258 4454 7298 4423 7402 4459 7437
4486 7353 4501 7321
TIME...MOT...LOC 1320Z 305DEG 15KT 4497 7314 4479 7340 4453 7431
ClayLocal storm report, Jan 20, 8:22 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
822 AM EST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM SNOW 2 N CALAIS 44.40N 72.43W
01/20/2021 M4.0 INCH WASHINGTON VT TRAINED SPOTTER
&&
EVENT NUMBER BTV2100293
CLAYSpecial weather statement, Jan 20, 8:59 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
859 AM EST Wed Jan 20 2021
NYZ028-030-031-034-035-VTZ001>003-005-006-016-017-201445-
Eastern Clinton-Southern Franklin-Western Essex-Western
Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-Orleans-Lamoille-
859 AM EST Wed Jan 20 2021
...AN AREA OF HEAVY SNOW WILL AFFECT CLINTON...EAST CENTRAL
FRANKLIN...NORTHERN ESSEX...NORTHERN LAMOILLE...NORTHWESTERN
ORLEANS...GRAND ISLE...CHITTENDEN AND FRANKLIN COUNTIES...
At 856 AM EST...an area of heavy snow was along a line extending from
near Montgomery to Winooski to Lake Placid...and moving southeast at
15 mph.
Locations impacted include...
Essex Junction, Plattsburgh International Airport, Burlington,
Burlington International Airport, Plattsburgh, South Burlington, Lake
Placid, Peru, Beekmantown, Schuyler Falls, Chazy, Saranac, Willsboro,
Enosburg Falls, Wilmington, Montgomery Center, Westford, Sheldon,
Waterville and Grand Isle.
This includes Interstate 89 between mile markers 77 and 129.
* visibilities will drop quickly to less than a mile in this area
of heavy snow.
* sudden and brief snowfall rates of 1 to 2 inches per hour are
possible in this area of heavy snow.
LAT...LON 4501 7255 4480 7223 4439 7301 4429 7406
4467 7432 4487 7357 4501 7322
TIME...MOT...LOC 1356Z 320DEG 11KT 4481 7257 4451 7316 4428 7399
ClaySpecial weather statement, Jan 20, 9:57 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
957 AM EST Wed Jan 20 2021
NYZ035-VTZ002-003-005>010-016>018-201600-
Eastern Essex-Western Franklin-Caledonia-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern
Franklin-Orleans-Eastern Addison-Lamoille-Orange-
957 AM EST Wed Jan 20 2021
...AN AREA OF HEAVY SNOW WILL AFFECT EASTERN ESSEX...LAMOILLE...WEST
CENTRAL CALEDONIA...NORTHWESTERN ORANGE...SOUTHWESTERN ORLEANS...
NORTHEASTERN ADDISON...CHITTENDEN...WASHINGTON AND SOUTHWESTERN
FRANKLIN COUNTIES...
At 956 AM EST...an area of heavy snow was along a line extending from
Fairfield to Winooski to Willsboro...and moving southeast at 15 mph.
Locations impacted include...
Essex Junction, Barre, Burlington International Airport, Montpelier,
South Burlington, Burlington, Willsboro, Morrisville, Cambridge,
Waterbury Village, Websterville, Westford, Colchester, Essex Junction
Village, Worcester, Middlesex, Georgia, Waterville, Morrisville
Village and Woodbury.
This includes Interstate 89 between mile markers 40 and 116.
* visibilities will drop quickly to less than a half mile in this
area of heavy snow.
* sudden and brief snowfall rates of 1 to 2 inches per hour are
possible in this area of heavy snow.
LAT...LON 4465 7226 4416 7242 4399 7276 4426 7318
4437 7347 4455 7327 4486 7305
TIME...MOT...LOC 1456Z 306DEG 14KT 4481 7293 4452 7320 4436 7339
ClaySpecial weather statement, Jan 20, 12:42 PM EST, 0 minutes before
Special Weather Statement National Weather Service Burlington VT 1242 PM EST Wed Jan 20 2021 NYZ035-VTZ005-008-009-017-018-201830- Eastern Essex-Eastern Chittenden-Western Chittenden-Washington-Western Addison-Eastern Addison- 1242 PM EST Wed Jan 20 2021 ...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN ESSEX... NORTHWESTERN ADDISON...SOUTHERN CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES... At 1241 PM EST...an area of heavy snow was over Shelburne...moving southeast at 20 mph. Locations impacted include... Vergennes, South Burlington, Burlington, Essex, Willsboro, Ferrisburg, Charlotte, Waltham, Bristol, Monkton Ridge, Monkton, Monkton Boro, Williston, New Haven, Bolton, Richmond, Mt. Philo State Park, Hinesburg, St. George and Huntington. This includes Interstate 89 between mile markers 69 and 79, and between mile markers 83 and 87. * visibilities will drop quickly to less than a mile in this area of heavy snow. * sudden and brief snowfall rates of 1 to 2 inches per hour are possible in this area of heavy snow. LAT...LON 4437 7352 4449 7340 4439 7281 4404 7314 TIME...MOT...LOC 1741Z 302DEG 15KT 4436 7328 Clay
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 8:21 AM EST | Special Weather Statement | BTV | Franklin, Grand Isle | 39 min |
| Jan 20, 8:59 AM EST | Special Weather Statement | BTV | Chittenden, Franklin, Grand Isle, Lamoille | 46 min |
| Jan 20, 9:57 AM EST | Special Weather Statement | BTV | Chittenden, Lamoille, Washington | 63 min |
| Jan 20, 1:35 PM EST | Special Weather Statement | BTV | Addison | 40 min |
Nearby
Special Weather Statements in Vermont, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.